Alert archive / Massachusetts / Gale Warnings in 2009

Gale Warning 45, NWS Boston/Norton, MA

December 17, 2009

NWS Boston/Norton, MA issued this gale warning at Dec 17, 2009, 10:04 AM EST. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 17, 2009, 10:04 AM EST (15:04 UTC)
Expired
Dec 17, 2009, 1:00 PM EST
In force
3 hr
Issued by
NWS Boston/Norton, MA

The text

As transmitted, in the capitals the NWS used until 2016.

991 
WHUS71 KBOX 171504
MWWBOX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
1004 AM EST THU DEC 17 2009

ANZ250-251-254>256-171800-
/O.EXP.KBOX.GL.W.0044.000000T0000Z-091217T1500Z/
/O.NEW.KBOX.GL.W.0045.091217T1504Z-091217T1800Z/
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK
NATIONAL MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD
AND NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT
TO 20 NM SOUTH OF BLOCK ISLAND-
1004 AM EST THU DEC 17 2009

...GALE WARNING IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON. 

NORTHWEST WIND GUSTS UP TO 35 KNOTS ARE EXPECTED TO CONTINUE 
THROUGH MIDDAY ACROSS THE OPEN WATERS. THESE WINDS SHOULD 
DIMINISH BY MID AFTERNOON...BUT 25 TO 30 KNOT WIND GUSTS ARE 
EXPECTED TO CONTINUE THROUGH AT LEAST EARLY FRIDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE OR
EQUIPMENT SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE 
CONDITIONS.

&&

$$

ANZ231>235-237-172315-
/O.EXP.KBOX.GL.W.0044.000000T0000Z-091217T1500Z/
/O.EXA.KBOX.SC.Y.0131.000000T0000Z-091218T0400Z/
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
RHODE ISLAND SOUND-BLOCK ISLAND SOUND-
1004 AM EST THU DEC 17 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM EST THIS EVENING...
...GALE WARNING HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 11 PM EST THIS EVENING. THE
GALE WARNING IS NO LONGER IN EFFECT. 

NORTHWEST WINDS WILL GUST UP TO 30 KNOTS THROUGH THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

ANZ230-236-172315-
/O.CON.KBOX.SC.Y.0131.000000T0000Z-091218T0400Z/
BOSTON HARBOR-NARRAGANSETT BAY-
1004 AM EST THU DEC 17 2009

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EST THIS
EVENING...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EST THIS
EVENING. 

NORTHWEST WIND GUSTS OF 25 TO 30 KNOTS ARE EXPECTED THROUGH THIS
EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this gale warning went out at Dec 17, 3:54 AM EST, 6 hours 10 minutes earlier.

Area forecast discussion, Dec 17, 3:54 AM EST, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
354 AM EST THU DEC 17 2009

.SYNOPSIS...
BLUSTERY AND UNSEASONABLY COLD WEATHER WILL CONTINUE THROUGH THE
WEEKEND AND INTO THE MIDDLE OF NEXT WEEK. A STRONG OCEAN STORM WILL
DEVELOP LATE IN THE WEEKEND WITH ODDS FAVORING JUST A GLANCING BLOW
ACROSS THE SOUTHEAST NEW ENGLAND COAST. HOWEVER...A TRACK CLOSER TO
THE COAST WITH A MORE SIGNIFICANT IMPACT CANNOT BE COMPLETELY RULED
OUT JUST YET.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A SECONDARY SHOT OF COLD AIR WORKING INTO THE REGION EARLY THIS
MORNING WAS ACCOMPANIED BY SCATTERED FLURRIES AND ISOLATED HEAVIER
SNOW SQUALLS.  THIS ACTIVITY WILL QUICKLY COME TO AN END EARLY THIS
MORNING...BUT A FEW NEIGHBORHOODS WILL HAVE A FRESH COATING OF
SNOW.  THE STRATO-CUMULUS CLOUDS SHOULD ALSO DISSIPATE SETTING THE
STAGE FOR A MOSTLY SUNNY DAY.  THE EXCEPTION MIGHT BE THE OUTER-CAPE
WHERE SOME OCEAN EFFECT CLOUDINESS MAY FLIRT WITH THE REGION AT
TIMES.  HOWEVER...ANY OCEAN EFFECT SNOW SHOWERS WILL PROBABLY REMAIN
OFFSHORE.

DESPITE THE SUNSHINE TEMPERATURES WILL AVERAGE 15 TO 20 DEGREES
BELOW NORMAL FOR THIS TIME OF YEAR.  HAVE ONCE AGAIN LEANED TOWARD
THE COLDER MET GUIDANCE BASED ON 2 METER TEMPERATURE FORECASTS.
HIGHS ACROSS THE INTERIOR HIGH TERRAIN WILL PROBABLY HOLD IN THE
UPPER TEENS...WITH LOW TO MID 20S ACROSS THE LOWER ELEVATIONS AND
COASTAL PLAIN.  GUSTY NORTHWEST WINDS WILL MAKE IT FEEL BITTERLY
COLD...ESPECIALLY EARLY THIS MORNING.  WIND CHILL VALUES WILL RANGE
FROM 5 BELOW TO 10 BELOW ZERO ACROSS THE INTERIOR HIGH TERRAIN...TO
NEAR ZERO ON THE COASTAL PLAIN AROUND DAYBREAK.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
TONIGHT...
UNDER MAINLY CLEAR SKIES A VERY COLD NIGHT IS IN STORE FOR SOUTHERN
NEW ENGLAND.  DIMINISHING WIND SHOULD SEND THE MERCURY TUMBLING WELL
DOWN INTO THE SINGLE DIGITS ACROSS MUCH OF THE INTERIOR.  EVEN MUCH
OF THE COASTAL PLAIN SHOULD SEE OVERNIGHT LOWS IN THE LOWER TO MID
TEENS.

FRIDAY...
ANOTHER COLD DAY IS ON TAP FOR THE REGION...BUT MODERATING MID
LEVEL TEMPERATURES SHOULD ALLOW HIGHS TO BE A FEW DEGREES MILDER
THAN TODAY.  MAV GUIDANCE STILL APPEARS TOO WARM AND WILL STICK
CLOSER TO THE MET MOS.  UNDER MAINLY SUNNY SKIES...HIGHS SHOULD
RANGE FROM THE MID TO UPPER 20S ACROSS THE INTERIOR HIGH
TERRAIN...TO THE UPPER 20S AND LOWER 30S ON THE COASTAL PLAIN.
THERE WILL ALSO BE LESS WIND ON FRIDAY...SO ALTHOUGH IT WILL BE COLD
NOT QUITE AS BAD AS TODAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
THE PRIMARY FORECAST CONCERN DURING THE LONG TERM PERIOD IS TRYING TO
PIN DOWN WHERE THE NORTHERN EDGE OF THE PRECIP SHIELD ASSOCIATED WITH
COASTAL STORM WILL SETUP OVER THE WEEKEND. FRIDAY NIGHT AND SATURDAY
LOOK COLD AND DRY.

ALL OF THE 00Z DETERMINISTIC MODELS AND ENSEMBLES INDICATE THAT A
COASTAL STORM AND MOST OF ITS EFFECTS WILL REMAIN OFFSHORE SATURDAY
NIGHT AND SUNDAY...AS THE MAIN SHORT WAVE TROUGH WILL NOT BE ALLOWED
TO AMPLIFY ENOUGH IN TIME TO GIVE US A SIGNIFICANT SNOW EVENT.
HOWEVER...WITH THAT SAID...THE MODELED QPF SHIELD IN MANY INSTANCES
ONLY LIES 50 TO 75 MILES SOUTH OF THE SOUTH COAST. THEREFORE...IT
PROBABLY WOULDN/T TAKE MUCH OF AN INITIALIZATION BURP IN THE SYSTEM
TO BRING A PORTION OF THE HEAVIER PRECIP SHIELD TO OUR SOUTHERN
ZONES. WHILE SREF POPS AND PROBS FOR QPF ARE NOT VERY HIGH...THERE IS
STILL A CONSIDERABLE QPF SPREAD WHICH INDICATES THAT A MEMBER OR TWO
IS STILL NORTH.

THEREFORE...BASED ON THE DATA VIEWED HERE EARLY THIS MORNING...WE ARE
INCLINED TO GO WITH CHANCE POPS FOR LIGHT SNOW FOR AREAS SOUTH OF THE
MASS PIKE SATURDAY NIGHT AND SUNDAY WITH LOW LIKELY ON THE IMMEDIATE
SOUTH COAST OF MASS...INCLUDING THE CAPE AND ISLANDS. THIS IS
GENERALLY IN LINE WITH A 00Z ECMWF/00Z GFS COMPROMISE. FUTURE SHIFTS
MAY BE ABLE TO TIGHTEN UP THE POP GRADIENT A BIT SINCE IT DOES LOOK
LIKE THE NORTHERN EDGE OF THE PRECIP SHIELD WILL BE QUITE SHARP. HAVE
LOW CONFIDENCE IN POSSIBLE SNOWFALL AMOUNTS...BUT AS A FIRST GUESS WE
PRELIMINARILY PENCILED IN AN AREA OF 2 TO 4 INCHES FOR THE CAPE AND
ISLANDS FOR NOW...ALTHOUGH I COULD SEE THIS SLIGHTLY HIGHER OR LOWER
BASED ON WHERE THE NORTHERN EDGE SETS UP. ALTHOUGH A FAIRLY LOW PROB
RIGHT NOW...MORE AMPLIFICATION OF THE SHORT WAVE THAN WHAT IS
CURRENTLY MODELED COULD BRING THE SHIELD OF HEAVIER SNOW INTO THE
BOSTON-PROVIDENCE-HARTFORD CORRIDOR. THEREFORE...WE SUGGEST KEEPING
AN EYE ON THE SITUATION. I CAN/T GET MYSELF TO COMPLETELY WRITE OFF
THIS SYSTEM YET...ESPECIALLY FOR RI AND SE MASS.

ANY SNOWFALL WILL END BY LATE SUNDAY AS LOW PRESSURE MOVES OUT TO
SEA. THEREAFTER...IT GENERALLY LOOKS COLD AND MAINLY DRY FOR EARLY
NEXT WEEK WITH POLAR VORTEX MEANDERING NEARBY.

&&

.AVIATION /09Z THURSDAY THROUGH MONDAY/...
TODAY...SCATTERED SNOW SHOWERS BRINGING BRIEF ISOLATED IFR
CONDITIONS WERE RAPIDLY COMING TO AN END EARLY THIS MORNING
OTHERWISE...VFR CONDITIONS DESPITE NORTHWEST WIND GUSTS OF 25 TO 30
KNOTS.  THERE IS A LOW PROBABILITY OF A PERIOD OF MVFR CONDITIONS
ACROSS THE OUTER-CAPE FROM OCEAN EFFECT CLOUDINESS BUT CEILINGS WILL
PROBABLY REMAIN JUST ABOVE THE THRESHOLDS.

TONIGHT AND FRIDAY...VFR WITH DIMINISHING WIND.

OUTLOOK /FRIDAY NIGHT THROUGH MONDAY/...

SAT...VFR.

SAT NIGHT AND SUN...MAINLY VFR...HOWEVER...A PERIOD OF IFR/MVFR
CONDITIONS POSSIBLE SOUTH OF A BOS/HFD LINE IF SNOW SHIELD ASSOCIATED
WITH COASTAL STORM MOVES FURTHER NORTH THAN EXPECTED. BEST CHANCE IS
CAPE AND ISLANDS.

SUN NIGHT AND MON...VFR BUT STRONG NW SFC WINDS POSSIBLE.

&&

.MARINE...
TODAY...NORTHWEST WINDS ARE GUSTING TO AROUND 35 KNOTS ACROSS MANY
OF OUR OPEN WATERS THIS MORNING IN THE STRONG COLD ADVECTION
PATTERN.  WILL CONTINUE THE GALE WARNINGS THROUGH 10 AM...BUT WINDS
SHOULD DIMINISH A TAD SO THE MORNING SHIFT MAY BE ABLE TO REPLACE
WITH STRONG SCA FROM LATE MORNING INTO THE AFTERNOON.  WILL CONTINUE
WITH SCA ALL DAY FOR BOSTON HARBOR/NARRAGANSETT BAY FOR 25 TO 30
KNOT WIND GUSTS.  IN ADDITION...SOME OF THE SOUNDS WHERE THE OCEAN
WATER IS A BIT CHILLIER MAY HAVE BIT OF FREEZING SPRAY THIS MORNING.

TONIGHT...CONTINUE COLD ADVECTION WILL REQUIRE SCA HEADLINES FOR ALL
WATERS.  EXPECTING NORTHWEST WIND GUSTS BETWEEN 25 AND 30 KNOTS.

FRIDAY...WEAK RIDGE OF HIGH PRESSURE BUILDING IN FROM THE WEST
SHOULD ALLOW WINDS TO SLACKEN BELOW SCA THRESHOLDS BY LATE MORNING
OR AFTERNOON.  HOWEVER...SCA FOR ROUGH SEAS WILL BE NEEDED ALL DAY
FOR THE EASTERN OUTER-WATERS.

OUTLOOK /FRIDAY NIGHT THROUGH MONDAY/...
SAT SHOULD BE RELATIVELY BENIGN WITH GENERALLY LIGHT N/NE SFC WIND.
INCREASING NE WIND AND BUILDING SEAS SAT NIGHT AND SUNDAY. GALES ARE
A POSSIBILITY ESPECIALLY E AND S OF NANTUCKET DURING THIS
TIME...POSSIBLY CONTINUING INTO MONDAY.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...GALE WARNING UNTIL 10 AM EST THIS MORNING FOR ANZ231>235-237-
     250-251-254>256.
     SMALL CRAFT ADVISORY UNTIL 11 PM EST THIS EVENING FOR ANZ230-
     236.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Dec 17, 4:06 AM EST, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
406 AM EST THU DEC 17 2009

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-180915-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
406 AM EST THU DEC 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

WE ARE CONTINUING TO CLOSELY MONITOR THE POTENTIAL OF A MAJOR
COASTAL STORM FOR SATURDAY NIGHT AND SUNDAY. THERE REMAINS MUCH
UNCERTAINTY AS TO THE TRACK OF THIS STORM. THERE IS CURRENTLY A LOW
PROBABILITY THAT THIS STORM WILL TRACK CLOSE ENOUGH TO PRODUCE A
SIGNIFICANT SNOWFALL ACROSS PORTIONS OF SOUTHERN NEW ENGLAND SATURDAY
NIGHT INTO SUNDAY...ESPECIALLY THE SOUTH COAST. SOUTHERN NEW
ENGLANDERS SHOULD MONITOR LATER FORECASTS AND ANY STATEMENTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ231>235-237-250-251-254>256-180915-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
RHODE ISLAND SOUND-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
406 AM EST THU DEC 17 2009

...GALE WARNING IN EFFECT UNTIL 10 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS ALSO A CHANCE OF GALE FORCE WINDS SUNDAY THROUGH MONDAY IF A
COASTAL STORM DEVELOPS AND TRACKS CLOSE ENOUGH TO THE COAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230-236-180915-
BOSTON HARBOR-NARRAGANSETT BAY-
406 AM EST THU DEC 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS ALSO A CHANCE OF GALE FORCE WINDS SUNDAY THROUGH MONDAY IF A
COASTAL STORM DEVELOPS AND TRACKS CLOSE ENOUGH TO THE COAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 8:47 PM ESTSmall Craft AdvisoryBOX43 hr

Nearby

Gale Warnings in Massachusetts, 2009Every gale warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.